Results 1 to 9 of 9

Thread: Terrified of serotonin syndrome

  1. #1

    Terrified of serotonin syndrome

    This is a tough one and itís really kicking my butt.

    My doctor suggested I try Paxil for my anxiety, and started me off on just 10mg. Unfortunately Iíve yet to be able to make myself take it, because Iím terrified of serotonin syndrome. I know I need the Paxil to get beyond these irrational anxiety attacks, but I just canít take that first step.

    Some years ago I took Benadryl while on Citalopram and had a really frightening experience with my blood pressure and heart rate dropping low. I was fine in the end but the scare has made me so afraid to take anti-depressants again.

    Just wondering if anyone has any suggestions for how to push past this fear and start taking the medication so I can begin to really combat the health anxiety. I know logically that I need to.

  2. #2
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    42,720

    Re: Terrified of serotonin syndrome

    Hi

    This is just a courtesy reply to let you know that your post was moved from its original place to a sub-forum that is more relevant to your issue.

    This is nothing personal - it just enables us to keep posts about the same problems in the relevant forums so other members with any experience with the issues can find them more easily.

    Please also read this post:

    http://www.nomorepanic.co.uk/showthread.php?t=213239
    __________________
    Nicola

    ďDon't be afraid of death; be afraid of an unlived life. You don't have to live forever, you just have to live.Ē - Natalie Babbitt

    Please help keep NMP running and donate to the running costs: http://www.nomorepanic.co.uk/donate




  3. #3
    Join Date
    Jan 2017
    Posts
    1,455

    Re: Terrified of serotonin syndrome

    Quote Originally Posted by Chrysoprase View Post
    I’m terrified of serotonin syndrome
    You cannot develop serotonin syndrome, aka serotonin toxicity, from taking a single serotonergic drug, and it is rare even with multiple drugs. Very few doctors have ever seen a genuine case. 99.999% of what you find when consulting Dr Google are male bovine excreta. One of the two leading experts on SS/T, Ken Gillman, spends much of his time correcting the nonsense written about it in medical journals.

    Most true cases involve MAOI antidepressants, plus another serotonergic med.

    Some years ago I took Benadryl while on Citalopram and had a really frightening experience with my blood pressure and heart rate dropping low
    Was that confirmed by a doctor, or what you perceived happened?

    Benadryl (*diphenhydramine) is often suggested as a mild hypnotic to counter SSRI induced insomnia and there are rarely any issues with the combination apart from the usual diphenhydramine side-effects of sedation and dizziness typical of antihistamines.

    *Note: This is the main ingredient in Benadryl sold in the U.S. It may contain another antihistamine in other countries, including the UK.
    Last edited by panic_down_under; 08-08-19 at 00:49. Reason: added info

  4. #4

    Re: Terrified of serotonin syndrome

    Thank you for the information about serotonin syndrome. To be honest in this case I didnít check google (surprisingly) but instead been told horror stories by various people when I told them I was starting Paxil. (ďWell I heard about someone who...Ē stories.)

    Of course the logic part of my mind knows better than to listen to those too, but getting the anxiety under control has been rough.

    Quote Originally Posted by panic_down_under View Post
    Was that confirmed by a doctor, or what you perceived happened?
    All I know is that my heart rate and blood pressure both dropped below whatís normal for meóI checked both at the time and that was what I found. When I reported it to my doctor at the time he called it a ďbad reaction.Ē That was several years ago and in another town, and I didnít think to ask for any clarification on what he meant then.

    Again I really appreciate your facts and information! Nothing helps anxiety like listening to solid facts. And I was able to take the Paxil today, which is a start!

  5. #5
    Join Date
    Jan 2017
    Posts
    1,455

    Re: Terrified of serotonin syndrome

    Quote Originally Posted by Chrysoprase View Post
    And I was able to take the Paxil today, which is a start!
    Antidepressants can trigger a range of unpleasant side-effects at the beginning, but they rarely do any physical harm when taken as directed and this is especially true of most SSRIs and SNRIs, even in very large overdoses.

    Just to satisfy my curiosity, why have you/your doctor chosen Paxil (paroxetine) this time and not citalopram?

  6. #6

    Re: Terrified of serotonin syndrome

    Quote Originally Posted by panic_down_under View Post
    Just to satisfy my curiosity, why have you/your doctor chosen Paxil (paroxetine) this time and not citalopram?
    I really disliked how I felt on citalopramólike a zombie, could barely enjoy anythingóeven after trying several dosages over the time I took it. I was on it for a few years but I finally gave up on it because of how miserable I felt with it.

  7. #7
    Join Date
    Jan 2017
    Posts
    1,455

    Re: Terrified of serotonin syndrome

    Quote Originally Posted by Chrysoprase View Post
    I really disliked how I felt on citalopramólike a zombie, could barely enjoy anything.
    Thanks. Yeah, this can happen with any AD. Unfortunately, despite decades of trying no one has yet come up with a method for determining which med is likely to be the best fit with a person's physiology. It still comes down to trial and error. Fingers crossed that you have better success with Paxil.

  8. #8

    Re: Terrified of serotonin syndrome

    Meant to say this sooner but thanks again for your help in calming my irrational fear. Have taken the Paxil a few days now, obviously too early to tell how it will affect me but Iím feeling a lot more comfortable about trying it and appreciate your help a lot!

  9. #9
    Join Date
    Jan 2017
    Posts
    1,455

    Re: Terrified of serotonin syndrome

    Quote Originally Posted by Chrysoprase View Post
    Meant to say this sooner but thanks again for your help in calming my irrational fear. Have taken the Paxil a few days now, obviously too early to tell how it will affect me but Iím feeling a lot more comfortable about trying it and appreciate your help a lot!
    Cool, all part of the service. The invoice is in the mail. Thanks!

    Not to rain on the parade, however, it is still early days for you and Paxil. You might be lucky and just sail through wondering what all the fuss was about, but the more likely scenario is that you'll have a bad day, or three, from time to time. If this happens just keep reminding yourself that none of it means anything and that the result will be worth it. It almost always is.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Serotonin Syndrome??? - Please Help
    By hopej101 in forum Health Anxiety
    Replies: 1
    Last Post: 13-09-18, 19:53
  2. serotonin syndrome
    By braindead in forum Pregabalin / Lyrica
    Replies: 14
    Last Post: 22-05-17, 09:35
  3. What is Serotonin Syndrome??
    By Desprate Dan in forum Health Anxiety
    Replies: 1
    Last Post: 31-03-10, 11:44
  4. The serotonin syndrome
    By violet in forum Medication
    Replies: 3
    Last Post: 10-05-06, 04:28
  5. Serotonin Syndrome
    By Jennifer in forum Medication
    Replies: 3
    Last Post: 03-12-03, 20:32

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •